Day 1

Thu, Oct 6
08:00

    Registration/Snacks - 60 mins

09:00

    Opening speech with Mr Chan Cheow Hoe, GovTech’s Government CIO - 20 mins

09:20
  • Added to My Schedule
    keyboard_arrow_down
    Mary Poppendieck

    The Future has Arrived

    schedule 09:20 AM - 10:05 AM place Grand Marquee

    2020 used to be far in the future. Today it’s four years away. We no longer need to guess what breakthroughs await us in that magic year, the future is hiding in plain sight. The Cloud, Big Data, the Internet of Things, Virtual Reality. The question is not what the technologies of 2020 will be – that is rapidly coming into focus. The real question is: What’s important, what isn’t, and why? Should you focus on Continuous Delivery? DevOps? How do you get from where you are now to where you need to be? How do you scale? How do you keep your systems reliable and secure? This talk will discuss how software engineering is changed by the emerging digital technologies.

10:05

    Break/Snacks - 30 mins

10:35
  • schedule 10:35 AM - 11:20 AM place Legends I

    More and more companies are switching to Agile and DevOps methodologies to enable continuous delivery.

    And while development is becoming faster and faster and new features are released on a daily basis, application security is struggling to keep up.

    For the most part application security seems to be stuck in the dark ages of waterfall.

    In this talk Stefan will discuss a new approach to application security that enables Agile development teams to ship software at DevOps speed. 

  • Added to My Schedule
    keyboard_arrow_down
    Jutta Eckstein

    Sociocracy – A means for true agile organizations

    schedule 10:35 AM - 11:20 AM place Legends II

    Sociocracy is a way for groups and organizations to self-organize. Based on four principles only (self-organizing teams, shared decision making based on consent, double-linking, and electing people to functions and tasks), sociocracy provides a path for existing organizations toward empowerment and self-responsibility on all levels. It enables managers to become agile leaders. Different to comparable models, sociocracy allows companies to start where they are – with their existing organizational structures and the like. It seems to be a perfect fit for organizations which are in the need to be agile truly (due to market pressure), beyond their IT departments and software teams.

    Moreover, on the team level - sociocracy provides a means for the Scrum Master and/or coach to enable self-organization.

  • Added to My Schedule
    keyboard_arrow_down
    Gojko Adzic

    The Future of Test Automation

    schedule 10:35 AM - 11:20 AM place Legends III

    Processing is getting cheaper, software is getting more distributed and clouds are taking over. These trends will have a significant impact on what we can do with test automation and what will make sense to automate in the future. Prohibitively expensive testing strategies are becoming relatively cheap, and things that we didn’t even consider automating will become quite easy. At the same time, strategies that served us well for on-premise reliable hardware simply won't work for the distributed, fragmented, virtualised platforms.

    Gojko presents emerging trends in the testing tools space and predicts how you'll be using tools differently ten years from now. If your organisation is suffering from the high cost of testing, come and learn about tools and trends that may help you outrun the competition.

11:20

    Break - 10 mins

11:30
  • schedule 11:30 AM - 12:15 PM place Legends I

    Automated unit testing is commonly considered an essential part of writing reliable, bug-free software. But writing automated tests introduces a number of challenges of its own. Naively-written tests are complex, brittle and hard to understand. This increases their cost-of-ownership and reduces the value they provide.

    In this talk, Gerard Meszaros examines some of the key pitfalls and shows us how to improve the quality of our automated tests. He shows us how we can make our tests shorter, clearer and cheaper to prepare by refactoring a long, complex test into a short easy-to-understand test. Then he goes on to show how we can apply the same concepts to writing new tests quickly and cheaply.

  • Added to My Schedule
    keyboard_arrow_down
    Lynette Goh

    Eyes are the windows to our souls: how eye tracking aids UX in agile environments

    schedule 11:30 AM - 12:15 PM place Legends II

    Often, user testing rely a lot on the Think Aloud method where users either verbalise what they are thinking while doing the usability test tasks (concurrent) or they describe their experiences after finishing the tasks (retrospective). Concurrent Think Aloud disrupts the natural cognitive process of using product/service, whereas Retrospective Think Aloud suffers from self-reporting issues such as reliance on fallible long term memory or fabricating of information.

    The idea behind eye tracking is that our eye movements can be used to make inferences about our cognitive processes. When real-time eye tracking during a usability test can be viewed by stakeholders and team members, it facilitates quicker realisation of problems and decision-making. For the agile environment where time is precious, within one day, the team is able to have actionable insights.

    GoBear is a web service startup that utilised eye tracking during their user testing. Hear from them with real examples on how they have used eye tracking for their design changes and the way they have fitted such a testing methodology into their agile roadmap.

  • schedule 11:30 AM - 12:15 PM place Legends III

    This talk is based on story-telling, where Bas will share the creation of LeSS and within that side-track on explaining better how LeSS works.

    LeSS is a lightweight (agile) framework for scaling Scrum to more than one team. It was extracted out of the experiences of Bas Vodde and Craig Larman while Scaling Agile development in many different types of companies, products and industries over the last ten years. There are several case studies available and an upcoming book describing LeSS in detail.

    LeSS consists of the LeSS Principles, the Framework, the Guides and a set of experiments. The LeSS framework is divided into two frameworks: basic LeSS for 2-8 teams and LeSS Huge for 8+ teams. All of these are also available on the less.works website.

    LeSS is different with other scaling frameworks in the sense that it provides a very minimalistic framework that enables empiricism on a large-scale which enables the teams and organization to inspect-adapt their implementation based on their experiences and context. LeSS is based on the idea that providing too much rules, roles, artifacts and asking the organization to tailor it down is a fundamentally flawed approach and instead scaling frameworks should be minimalistic and allowing organizations to fill them in.

     
12:15

    Break - 10 mins

12:25
  • Added to My Schedule
    keyboard_arrow_down
    Pramod Sadalage

    NoSQL Databases: Its not a free lunch

    schedule 12:25 PM - 01:10 PM place Legends I

    The world of data is changing and becoming yet more important as data has become a significant competitive advantage. We are collecting increasing amounts of data, but wanting to process it in decreasing time. This demands new techniques in data storage, enabling the raise of NoSQL technologies. In this talk Pramod will talk about NoSQL in two phases.

    In the first phase, the talk will focus on core concepts needed to understand NoSQL databases, NoSQL data models, in particular the role of aggregates and the consequences of schema-less models, options for distribution and the consequences of maintaining consistency.

    In the second phase the talk will focus on implementation details and look at some representative databases so you can get a feel for how real NoSQL databases work using Riak, MongoDB, Cassandra, and Neo4J and also look at how to implement evolutionary design with schema migration -- an essential requirement even with schema-less databases. Pramod will also help you to understand how to pick the right database for the requirements.

  • Added to My Schedule
    keyboard_arrow_down
    Nicole Forsgren

    DevOps: The Key to IT Performance

    schedule 12:25 PM - 01:10 PM place Legends II

    Do you want to know the latest on what really drives IT and business outcomes when you're trying to rollout DevOps? This is the talk for you. Here, you'll find out that the best IT performers have the highest throughput and reliability while contributing to their organizations' profitability, productivity, and market share goals. You'll also find out what the industry is doing in things like security and containers, and a deeper look into continuous delivery and lean management practices, and how these relate IT performance and quality. You’ll love the results. This talk is great for executives and business directors because it will help you understand the value proposition of DevOps and how to achieve the best outcomes. This talk is also great for practitioners because we help you understand the practices that predict high IT performance – and arm you with the data you need to make your case to the executive suite for DevOps and resources.

  • schedule 12:25 PM - 01:10 PM place Legends III

    Agile meetings do not always go smoothly. Especially when you work in a geographically distributed team or get moved from one team to another. How can you discover what might be going on when things go awry? This session will have a brief simulation of a meeting. Three volunteers will play agile roles with typical challenges we experience. As a group we will share observations about the interactions, and what we thought we understood, but may not have. This session introduces the Satir Interaction Model and a broader understanding of how we might correct mis-interpreted behavior and commenting. 

     

01:10

    Lunch - 20 mins

01:30
  • Added to My Schedule
    keyboard_arrow_down
    Francis Kelly

    Organizational and Technical Strategies for Achieving the Lean Agile Enterprise! (Sponsored)

    schedule 01:30 PM - 01:50 PM place Grand Marquee

    In this engaging and high energy talk, Francis Kelly will discuss and explain how SAFe, the Scaled Agile Framework leverages agile best practices, brings in the concepts of lean and principles of product development flow to achieve alignment, transparency and visibility from the teams through the program and portfolio of an enterprise to ensure value delivery and customer satisfaction, all with happy developers! 

    Expect a fast paced, high energy talk intended to educate and inspire organizations to go SAFe!

01:50

    Lunch - 20 mins

02:10
  • schedule 02:10 PM - 02:55 PM place Legends I

    Every team is different. But there are patterns.

    Do you want to ship your product 50 times per day? What about zero-bug development at low cost? Or live without technical debt? Or learn development skills 25 times faster than industry average? Or base product decisions on real customer data and run low-cost experiments?

    Each of these capabilities is delivered by a well-known technique. However, people doing these techniques often fail to get the desired result. There's a reason: each practice can be done in many different ways, each of which requires different supporting practices. People sloppily lump these very different practices under the same name. For example, I've identified 9 completely different practices that people all call "TDD," and 14 meanings of refactoring.

    In this session, we will explore an engineering practices dependency graph. While each team has a different context, this graph shows their common patterns. Using it, you can identify your team's actual current state, set goals, and chart out a roadmap to get there.

  • Added to My Schedule
    keyboard_arrow_down
    Michael Ong

    User Experience for Product Managers

    schedule 02:10 PM - 02:55 PM place Legends II

    Why is UX important for Product Managers? Gain an understanding of the concept and discipline of user experience - defined, explained and made actionable for Product Managers.

    Learn how UX tools and artifacts can help you make better product decisions, and how to overcome common objections to UX processes.

  • Added to My Schedule
    keyboard_arrow_down
    Fred George

    Go Faster: Remove the Inhibitors to Innovation

    schedule 02:10 PM - 02:55 PM place Legends III

    A common theme runs through conferences, whether focused on MicroServices, DevOps, Lean Startup, or a myriad of other popular topics: Enabling an organization to Go Faster . I explore the need to go faster (which is hardly new), and three areas inhibitors arise: Technology choices, staid business Processes, and traditional Organization structures and roles. For each, I cite personal experiences in overcoming each.

02:55

    Break - 10 mins

03:05
  • schedule 03:05 PM - 03:50 PM place Legends I

    Are you frustrated by the many trivial examples that show up when you google "refactor legacy code"? How do you translate these examples to your real-world code base? Sometimes it's just easier to give up on the refactoring and increased test coverage, reserving these techniques for the ever elusive greenfield project. To help you with this dilemma, Nayan will walk through a real legacy Java code base, and perform some safe refactorings required to bring the code under test. All of this will be done under the guidance of the Four Rules of Simple Design (Pass the tests, DRY, Reveal intent, Minimize moving parts).

  • schedule 03:05 PM - 03:50 PM place Legends II

    Discover the possibilities of Agile Marketing and the power of applying Agile outside of IT. We’ll explore a case study of Agile applied to Marketing and discuss the benefits of aligning your organization’s use of Agile across departments along with the mindset shift necessary. Instead of focusing on who you can sell to, the focus is shifted to truly connecting with who needs your product or service most while leveraging rapid iterations for maximum output. Discover the value of split testing, inspecting and adapting, and applying an iterative process to your Marketing department. Agile Marketing allows you to adjust your focus and streamline your company processes aligned with Sales and Marketing to attract and service your ideal clients with exponential results.

  • Added to My Schedule
    keyboard_arrow_down
    Michael Bertrand

    Using perspectives for a holistic Agile transformation

    schedule 03:05 PM - 03:50 PM place Legends III

    Industries worldwide are entering a new era of management and the rules are changing. Planning, setting expectations and work or project assessments are but a portion of a manager's obligation. With the advent of new generations entering the market place managers are now required to be experts in leadership, delegation, focus and alignment.

    Everyone uses perspectives, from dawn to dusk and even in dreams. From the time we awake ideas and thoughts are packaged into perspectives.

    Perspectives help us with decisions and ultimately guides us in navigating the sea of life. However, we are not alone in this world and for every one person there is a multitude of perspectives.

    So who holds the truth for any given situation? Which perspective is the ‘right’ one? This is our belief - the path to truth is the sum all offered perspectives for any given context or situation. Our beliefs and values are what define our limitations in the number of perspectives we can take. Hence it is very difficult for one to hold the whole truth about anything because of these limitations.

    Going beyond our limitations is one of the answers towards becoming more creative, innovative and inviting discovery.

     

    If your intention is to adapt and become a great Agile manager, coach or leader; then join us in this interactive presentation.

    Come and take part in a session that will stretch and challenge your ability to take different perspectives. It will invite you to have a wider view of what is actually going on and have more insights for more meaningful decisions.

03:50

    Break - 10 mins

04:00
  • Added to My Schedule
    keyboard_arrow_down
    Pramod Sadalage

    Enabling Continuous Delivery with Database Practices

    schedule 04:00 PM - 04:45 PM place Legends I

    To get full benefits of continuous Delivery, all components of the software being developed need to be delivered at the same pace. Components of the software development like databases need different techniques to be managed . Techniques that that would have to cater to changes being deployed to the database along with code and at the same time be enable the database to handle multiple versions of the application software.

  • Added to My Schedule
    keyboard_arrow_down
    Danielle Jabin

    Making Better Mistakes Tomorrow

    schedule 04:00 PM - 04:45 PM place Legends II

    If we’re pushing ourselves, innovating, and trying new things, we'll inevitably make some mistakes on our path to a brighter future. Knowing this, how can we make sure that when we do make mistakes that they are moving us in the right direction? In this talk, I'll share some strategies for making "better" mistakes along with specific examples of tactics and techniques we use at Spotify to help us learn better and faster.

  • schedule 04:00 PM - 04:45 PM place Legends III

    Most people see bugs as a fact of life in software development. Just like city-wide fires used to be taken as a fact of life in urban living. The key to no longer burning cities to the ground was fire prevention, not improved fire fighting. I've applied similar thinking with dozens of teams and shifted to a world in which bugs occur at the same frequency as city-wide fires.
    Let's imagine this world for a moment. These teams don't have:

    • a bug database. They just use a section of the whiteboard.
    • lots of testers.
    • large suites of automated tests. Lots of their code is untested and known bug-free (yes, that is possible).
    • bug triage meetings.
    • large customer support teams or devs handling escalations.
    • problems in operations or large ops teams.
    • story "done-done" criteria or delays in shipping.
    • complex trade-offs in prioritizing stories against each other.
    • lost revenue due to market embarrassment.

    It turns out that most software development activities arise from one source: bugs. They are failure demand, and thus 100% waste. Teams that stop writing bugs get to stop doing these rituals. They spend a lot more time on value delivery and reduce costs across the organization.
    In this talk, I'll show how these teams have stopped writing bugs. We'll discuss the source of bugs and I'll show you how to code differently so that bugs just...don't happen.

04:45

    Break/Snacks - 30 mins

05:15
  • Added to My Schedule
    keyboard_arrow_down
    Joshua Kerievsky

    Modern Agile

    schedule 05:15 PM - 06:00 PM place Grand Marquee

    Over the past decade, innovative companies, software industry thought leaders and lean/agile pioneers have discovered simpler, sturdier, and more streamlined ways to be agile.  These modern approaches share a focus on producing exceptional outcomes and growing an outstanding culture.  Today, it makes far more sense to bypass antiquated agility in favor of modern approaches.

    Modern agile methods are defined by four guiding principles:

    • Make people awesome
    • Make safety a prerequisite
    • Experiment & learn rapidly
    • Deliver value continuously

    World famous organizations like Google, Amazon, AirBnB, Etsy and others are living proof of the power of these four principles.  However, you don’t need to be a name brand company to leverage modern agile wisdom.

    In this talk I’ll explain what I mean by modern agility, share real-world modern agile stories, show how modern agile addresses key risks while targeting results over rituals, and reveal how the 2001 agile manifesto can be updated to reflect modern agile’s four guiding principles.

06:00

    Evening Chill-Out at Exhibit - 120 mins

Day 2

Fri, Oct 7
08:30

    Snacks - 30 mins

09:00
  • Added to My Schedule
    keyboard_arrow_down
    Dave Thomas

    Value Driven Development - Maximum Impact, Maximum Speed

    schedule 09:00 AM - 09:45 AM place Grand Marquee

    Agile, OOP... are like good hygiene in the kitchen, it results in meals with consistent quality and predictable prep and service times. It doesn't result in great meals nor substantially impact the ROI! Lean Thinking clearly shows that the only way to make a significant impact is to improve the value chain by improving flow. If everyone is following best practices no one has competitive advantage. Major improvements in the value chain depend on continued disruptive innovations. Innovations leverage people and their ideas. We use case studies to illustrate the different business and technical innovations and their impact. We conclude with a discussion of how to build and leverage an innovation culture versus a sprint death march when dealing with high value time to market projects.

09:45

    Break/Snacks - 30 mins

10:15
  • schedule 10:15 AM - 11:00 AM place Legends I

    Code that is difficult to understand, hard to modify and challenging to extend is hazardous to developers, users and organizations. Refactoring, or improving the design of existing code, is one of our greatest defenses against such code. In this talk, I’ll discuss the value of refactoring, how we practice it safely, when and why we refactor, the power of refactoring tools and when we avoid refactoring.  I’ll be using several real-world examples of refactoring and sharing what I’ve learned about this important practice of the last 20 years.

     

  • schedule 10:15 AM - 11:00 AM place Legends II

    On Agile teams, collaboration is the way of life. Our leaders want their team members to work closely with each other, have shared goals and even think as one entity. Why? Because we believe that collaboration leads to happier, more productive teams that can build innovative products/services.

    It's strange that companies use the word collaboration very tightly with innovation. Collaboration is based on consensus building, which rarely leads to visionary or revolutionary products/services. Innovative/disruptive concepts require people to independently test out divergent ideas without getting caught up in collaborative boardroom meetings.

    In this presentation, Naresh Jain explores the scary, unspoken side of collaboration and explains in what context, collaboration can be extremely important; and when it can get in the way or be a total waste of time.

  • Added to My Schedule
    keyboard_arrow_down
    Aaron Sanders

    Learning faster: Scrum's compatibility with Lean UX, Lean Startup, Design Thinking and other discovery elements

    schedule 10:15 AM - 11:00 AM place Legends III

    What do these items have in common? Most speak of cross-functional collaboration, and a few outright refer to XP as the best set of current working technical practices. This talk assumes you've got the XP/Scrum iterative development engine running, maybe even with DevOps and continuous development going.

    What’s next? Wouldn’t it be worthwhile to talk to people that will use the solution? Even on some internal thing like a Salesforce integration? What outcomes really matter to your users? Given that unused features (which there seems to be lots of) provide no value, what’s the least amount that can be done to assure what gets released, gets used?

    The Scrum/XP development engine is the delivery track. How you’re learning to quickly deliver the right outcomes, the fuel for that engine, is the discovery track. Coined by some as Dual-Track Scrum, these tracks are meant to run in parallel for each and every Scrum team, all the time.

    Why would you want to do that? As one CTO in the health care industry put it to me, he had a few people on a product innovation council, and has a few hundred in product development. Building more, at a faster rate, with Scrum to him seemed a waste of time if nobody used it. Ideas were also stalling in the council’s New Product Introduction process. He saw dual-track as a better way to serve the customers and their needs.

11:00

    Break - 10 mins

11:10
  • schedule 11:10 AM - 11:55 AM place Legends I

    MicroService Architectures has debuted on the ThoughtWorks Technology Radar as the first technology they address, and with strong recommendations to immediately experiment. In this talk, we discuss the challenges we have faced at three different companies in implementing MicroServices (successfully!), and the different ways we addressed the challenges.

  • Added to My Schedule
    keyboard_arrow_down
    Yves Lin

    From Chaos to Control, from Control to Freedom - 5 Lessons Learned on Our Agile Journey

    schedule 11:10 AM - 11:55 AM place Legends II

    How does it feel like to adopt Agile in a Singapore SME?

    What are the 5 lessons learned along the way?

    This is a story of excitements and struggles Titansoft being through in last 10 years, from a small 5 people team to 130 people across different countries.

    The sharing will focus on products and culture in various stages we went through, from a General Manager perspective.

  • Added to My Schedule
    keyboard_arrow_down
    Woody Zuill

    Mob Programming: A Whole Team Approach

    schedule 11:10 AM - 11:55 AM place Legends III

    Mob Programming is a development practice where the whole team works on the same thing, at the same time, in the same space, and on the same computer. It is a whole-team approach to doing all the work the team does including designing, coding, testing, and working with the customers, users and other stakeholders. This is an evolutionary step beyond pair programming and accentuates face-to-face communication, team alignment, collaboration, and self-organizing team concepts of the Agile approach to software development.

    Mob Programming can be a highly effective approach to software development. There are numerous teams doing Mob Programming all over the world, including distributed teams, and there has been a great deal of positive reports of success. Please join me as I share how the concept got started, the benefits, techniques we use, and some of the problems we've faced.

11:55

    Break - 10 mins

12:05
12:50

    Lunch - 60 mins

01:50
  • Added to My Schedule
    keyboard_arrow_down
    Woody Zuill

    Continuous Discovery: The Power of Pure Agile

    schedule 01:50 PM - 02:35 PM place Legends I

    The strength of Agile lies in the simplicity and clarity of the Values and Principles expressed in the Agile Manifesto. It can empower the people doing software development in any organization, and enable us to make rapid strides to the "land of better".

    Software development is an activity of discovery. We must take action to reveal the reality of the problem at hand, the elements of the solution, and to reveal the work that is needed to design and create the software required. This is the process of discovery.

    As leaders, activators, and influencers of change in the companies we work with, it's up to us to understand the philosophy of Agile and how it embraces and empowers the process of discovery.

    I'll share my thinking about "Pure Agile", and how I use it in my daily work to enhance Continuous Discovery, Learning, and Growth in the teams and companies I work with. Let's explore together and discover the path to the future we want to create.

  • Added to My Schedule
    keyboard_arrow_down
    Gojko Adzic

    Turning continuous delivery into competitive business advantage

    schedule 01:50 PM - 02:35 PM place Legends II

    Continuous delivery is not just a technical tool. Regardless of whether we want it or not, it creates a fundamental change to the world around software teams, including marketing and customer interaction. Ignoring those changes is dangerous, because it can lead to conflicts with the rest of the company. Embracing those changes and exploiting them opens up new business opportunities. By recognising and taking charge in this transformation, software teams can become much more valuable to the companies around them. This talk will focus on how to unlock all that potential, and turn the fact that your teams can deliver frequently into an engine that will help you outrun your competition. This is a talk for tech and business people.

  • schedule 01:50 PM - 02:35 PM place Legends III

    You have great software engineers. They work on autonomous product teams that deliver frequently. The products are doing well. But -- there is always a But. Things could be better. Something is frustrating team members or disappointing customers or slowing things down. What is it?

    Friction. No matter how well things are going, there will always be friction. Consumers experience friction when using your product. Friction delays a team's response to a product request. Friction makes the code difficult to change. Differing expectations create friction among team members. Competing goals create friction between teams.

    This talk looks at the most common sources of friction in software systems, and present patterns for reducing friction that can be used again -- and again -- to identify and address points of friction on an on-going basis.

02:35

    Break - 10 mins

02:45
  • schedule 02:45 PM - 03:30 PM place Legends I

    Over the past decade, eXtreme Programming practices like Test-Driven Development (TDD) & Behaviour Driven Developer (BDD), Refactoring, Continuous Integration and Automation have fundamentally changed software development processes and inherently how engineers work. While TDD has seen a great adoption on server side, developers still find it hard to apply TDD for developing UI components.

    In code walk-thru where Naresh will build a web commenting and discussion feature (like Disqus) in React.js, 100% test driven. He will also demonstrate how TDD will help us drive an object-functional design to strike a pragmatic balance between the Object-Oriented and Functional Programming paradigms.

  • Added to My Schedule
    keyboard_arrow_down
    Jutta Eckstein

    The Secrets of Facilitating Retrospectives and other Meetings

    schedule 02:45 PM - 03:30 PM place Legends II

    Retrospectives and other meetings are typically the events where information is shared and decisions are made. This means, that a lot of work is done or at least guided by such meetings. Moreover as a coach, most often you are leveraging retrospectives and other meetings in order to introduce change or to deal with challenges during change.

    Luckily, meanwhile there are a lot of books available focusing on techniques, activities, games, and the structure of retrospectives. These books and the respective courses provide a good foundation for leading a retrospective. Yet, these are tools only. Because, although we often have a great toolbox of facilitation techniques handy, the retrospectives we're facilitating aren't always successful. The reason is that we're putting too much emphasis on games, activities, and formats and too less on the craft of facilitation. In this session you will learn what to focus on when preparing a retrospective (or a similar facilitated event), how to ensure that as a facilitator you will have the "right" attitude, and how to ensure smooth group decisions. By understanding the role of the facilitator you will learn for example, how to keep all participants engaged (even the quiet ones and without having the talkatives using up the whole time), or how to deal with issues that are not solvable by the team.

    In this session I want to share my experiences based not only on having facilitated many retrospectives, yet also on having completed both a course of teacher training and of professional facilitation.

  • Added to My Schedule
    keyboard_arrow_down
    Jon Chan

    Building A Remote Engineering Culture

    schedule 02:45 PM - 03:30 PM place Legends III

    At Stack Overflow, we are a remote-first company. That means no matter where you are in the world, if you are a great developer, we want to make sure you’re treated just like you’re in our headquarters in New York. How do you build agile teams when most people are remote? We take this to an extreme: get my first-hand account of what it’s like to work full-time as an engineer at Stack Overflow traveling to 22 cities in 7 countries in three months. You’ll learn what it means to build a truly remote culture, what tools we use to make it possible, and how we do standups, iteration, and communication in a truly international engineering team.

03:30

    Break - 10 mins

03:40
  • schedule 03:40 PM - 04:25 PM place Legends I

    Agile transformation means introducing change. If you work for an organization that hasn't changed in a while, introducing new approaches can feel like a lot of work and even more pain. This applies to any "not fully” or “not quite agile" organizations. Large IT groups often fall in this area, but it can happen anywhere when change is scary or seen as a high risk in the culture. This session introduces the Satir Change Model of human behavior with the addition of choice points and ways you can intervene. Change can trigger chaos, yet choice offers opportunity. Where could you look for new options? How can we guard against reverting to old ways and move to new learning and practice?

     

  • Added to My Schedule
    keyboard_arrow_down
    Paul Flewelling

    Innovate or Die Trying - A newspaper company's plan for survival

    schedule 03:40 PM - 04:25 PM place Legends II

    As a print based media company we maintained our competitive advantage through the printing press, a multi-million dollar proposition which few could afford in order to enter our market and compete against us.

    With the advent of the internet and advances in related technology, this all changed.

    Using our own case study as an example, the key aim is to get people thinking about innovation, its different approaches and why it’s essential to a company’s betterment and survival.

  • Added to My Schedule
    keyboard_arrow_down
    Justin Searls

    How to Stop Hating your Tests

    schedule 03:40 PM - 04:25 PM place Legends III

    Your app is a unique snowflake. Your tests are too… but they shouldn't be!

    You know the person on every project team who cares just a little bit more about testing than everyone else? This talk is a distillation of the lessons learned I've learned from being that guy on dozens of projects.

    This is a rapid-fire session that covers 15 systemic problems that plague most teams' test suites, presented form an angle you probably haven't considered before. Best of all, it'll equip you with preventative measures to avoid or mitigate each of them.

04:25

    Break/Snacks - 30 mins

04:55
  • Added to My Schedule
    keyboard_arrow_down
    Martin Fowler

    Software Design in the 21st Century

    schedule 04:55 PM - 05:40 PM place Grand Marquee

    In the last decade or so we've seen a number of new ideas added to the mix to help us effectively design our software. Patterns help us capture the solutions and rationale for using them. Refactoring allows us to alter the design of a system after the code is written. Agile methods, in particular Extreme Programming, give us a highly iterative and evolutionary approach which is particularly well suited to changing requirements and environments. Martin Fowler has been a leading voice in these techniques and will give a suite of short talks featuring various aspects about his recent thinking about how these and other developments affect our software development.

05:40

    Closing Talk - 10 mins